Florida, 2009Wildfire in Florida, March 18 to 19, 2009
March 18 to 19, 2009 · NWS JAX · 1 event in 1 county or zone
An extended dry spell led to drought conditions and several wildfires across north Florida.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended dry spell led to drought conditions and several wildfires across north Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 18, 2:50 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Mar 18, 2:50 PM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
350 PM EDT WED MAR 18 2009
.SHORT TERM...SPRINKLES OR LIGHT RAIN ARE OCCURRING NEAR PALM
COAST AND NWD TO NEAR ST AUGUSTINE WITH CONVERGENT ONSHORE FLOW. A
WEAK COASTAL TROUGH IS JUST EAST OF THIS AREA. THE COAST IS
EXPERIENCING NELY WINDS WHILE INLAND WINDS SHIFT TO ELY. THE MEAN
LOW LEVEL FLOW WILL SLOWLY SHIFT TO SELY TONIGHT WHICH WILL PUSH
AREAS AFFECTED BY COASTAL SHRA NWD TO GA COAST. THE SREF MEAN
PRECIP FCST SHOWS COASTAL SHOWERS CONTINUING TO AFFECT THE BEACHES
THROUGH THURS MORNING. ADDITIONAL SHORTWAVE ENERGY MAY ALSO
ENHANCE THE SHRA EARLY THURS ALTHOUGH MOST IMPACTS FROM THE S/W
WILL BE OVER S FL. MIN TEMPS WILL RANGE FROM UPR 40S NW TO MID 50S
SE. THICKNESSES INCREASE SLIGHTLY THURS AND MAX TEMPS WILL LIKELY
BE A COUPLE DEG WARMER THAN TODAY.
STRONG SHORTWAVE TROUGH WILL DROP INTO THE MID ATLANTIC THURS
NIGHT PUSHING A COLD FRONT INTO SE GA. MOISTURE IS EXPECTED TO BE
LACKING AND DYNAMICS WEAK THUS HAVE SLIGHT CHANCE POPS FOR NRN
PORTION ONLY. RAIN DISAPPEARS AS THE FRONT DRIFTS SOUTH THRU NE
FL FRIDAY. STRONG HIGH PRESSURE (1036MB) WILL BUILD OVER PENNA FRI
NIGHT AND SETTLE OVER MID ATLANTIC RGN SATURDAY. STRONG PRESSURE
GRADIENT WILL SET UP SOUTH OF SFC HIGH BRINGING BRISK NELY WINDS.
A LAKE WIND ADV WILL LIKELY BE NEEDED SATURDAY. THE RUSH OF COLD
AIR WILL DROP TEMPS INTO 40S SAT/SUN NIGHTS AND WIND CHILLS WILL
MAKE IT FEEL COOLER. HIGHS WILL STAY IN THE 60S ON SAT AND
POSSIBLY COOLER AT THE BEACHES.
.LONG TERM...LARGE MID/UPR HIGH IS PROGGED TO BUILD INTO THE
REGION EARLY NEXT WEEK BLOCKING FRONTS AND ALLOWING A SLOW WARM-
UP. GFS ENSEMBLE INDICATES A SURFACE HIGH WILL BE OVER THE
CAROLINAS SUNDAY THEN MEANDER OFFSHORE MON-WED PROVIDING AN
ONSHORE FLOW FOR THE LOCAL AREA. TEMPS WILL BECOME SEASONABLE.
ONSHORE FLOW COULD BRING COASTAL SHRA SUNDAY THEN AFTER THAT THE
STACKED RIDGE WILL MAINTAIN DRY CONDITIONS.
&&
.AVIATION...
MAINLY VFR IN SCT-BKN CU FIELD WITH SOME TEMPO MVFR CIGS ALONG THE
COASTAL TAF SITES WITH LOCAL RADAR SHOWING A FEW LIGHT SPRINKLES
POSSIBLE THROUGH THE EARLY EVENING HOURS. OTHERWISE CONDS WILL
DETERIORATE THROUGH THE OVERNIGHT HOURS AS A LIGHT NE FLOW AND
ABUNDANT LOW LEVEL MOISTURE WILL ENHANCE FOG/STRATUS FORMATION AFTER
06Z. IFR/LIFR CONDS IN VSBYS/CIGS ARE EXPECTED BTWN 09-14Z AT ALL
TAF SITES WITH THE LOWEST CONDS OVER INLD AREAS.
&&
.MARINE...
SMALL CRAFT EXERCISE CONDITIONS WILL CONTINUE OVER THE OFFSHORE
WATERS WITH SEAS OF 5-6FT AND NE WINDS OF 15-20 KNOTS. WINDS/SEAS
WILL SLOWLY DIMINISH LATE TONIGHT AND THURSDAY WITH NO HEADLINES
EXPECTED UNTIL FRIDAY WHEN NEXT STRONG SURGE OF NELY WINDS WILL
START SMALL CRAFT ADVISORY CONDITIONS OVER ALL WATERS DURING THE DAY
FRIDAY AND CONTINUING THROUGH THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 49 77 49 71 / 10 10 10 10
SSI 56 71 53 67 / 20 20 10 10
JAX 52 76 52 70 / 20 10 10 10
SGJ 56 73 56 69 / 20 10 10 10
GNV 51 80 52 75 / 10 10 10 10
OCF 52 80 53 76 / 10 10 10 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
TRABERT/HESS/KERNS
Hazardous weather outlook, Mar 18, 3:34 AM EST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
434 AM EDT WED MAR 18 2009
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-191000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
434 AM EDT WED MAR 18 2009
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...
THE RIP CURRENT RISK WILL REMAIN ELEVATED AT AREA BEACHES. PLEASE
REFER TO THE LATEST SURF ZONE FORECAST ISSUANCE FOR ADDITIONAL
INFORMATION.
AREAS OF FOG IS POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THE RIP CURRENT RISK WILL REMAIN ELEVATED THE REST OF THIS WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
ECZ
Wildfire, Alachua
- When
- March 18, 5:46 PM EST to March 19, 12:09 PM EST
- Where
- Alachua forecast zone
- Reported by
- Emergency Manager
The Florida State Watch Office reported that the County Road 1474 wildfire near Hawthorne was about 300 acres and was 40 percent contained as of this morning. The fire started yesterday 3/18/09 at 546 p.m. local time in Beckhamtown, Florida. Three outbuildings were damaged by the fire.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161553.